Kansas, 2016

Hail and Damaging Wind in Kansas, September 15, 2016

September 15, 2016 · NWS ICT · 3 events in 2 counties and zones

A small severe weather outbreak occurred across southeast Kansas. Minor wind and hail were noted with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A small severe weather outbreak occurred across southeast Kansas. Minor wind and hail were noted with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 15, 2:58 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 15, 2:58 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
358 PM CDT THU SEP 15 2016

.SYNOPSIS...
Issued at 354 PM CDT Thu Sep 15 2016

A trough over the Rockies is trying to nudge the dominant
ridge camped out over the eastern CONUS. The first part of the
trough is going to move east tonight through the first part of
Saturday for the Central Plains.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 354 PM CDT Thu Sep 15 2016

Forecast challenge - Will there be convection or will there not be
convection is the main question with the first part of the forecast.
The question on the timing of the front and any respective
boundaries from any convection that will develop in the unstable
environment makes it hard to get a grasp on coverage.

The trough is making its way east while a fragment is staying back
to the west. A cold front is anticipated to be the source of
development of convection as it moves through Kansas later tonight
through Friday. Of course there is the game of how far south the
front will move into the unstable air mass where the bulk shear
vectors are 30-50kts with the higher values along the central Kansas
and Nebraska borders. Moisture transport is certainly on the
increase overnight to keep the fuel; precipitable water values range
from 1-2 inches.

Any convection that develops along this frontal boundary will
have outflow which could be another source of development
especially given the environment at least initially. There is a
plethora of uncertainty despite a slight leaning agreement between
the models which are essentially showing the impact to stay in far
north central and northeast Kansas, but it is hard to say if that
is even accurate based on the expectations from the forecast of
the previous couple of days. Chances of precipitation were
modified in an attempt to follow the current guidance. Fog could
be a factor across central Kansas as it has been an impact for the
past couple of mornings, but the uncertainty in convection and
similar timing leads to minimal confidence at this point.

.LONG TERM...(Monday through Thursday)
Issued at 354 PM CDT Thu Sep 15 2016

The center of the trailing wave at least at 500mb dawdles
over southern California and the Baja as it must have decided the
area and water were more pleasing. Another part of the weak wave
gets pulled northeast on Sunday into Monday. A ridge builds in to
follow for the first part of the week. The next trough is off to
the races as it moves across the Rockies with a quick die off as
it tracks northeast at 850mb. Higher up the trough scoots onshore
in the midweek with a divergent path for the end of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 120 PM CDT Thu Sep 15 2016

A rather difficult aviation forecast with convective chances the
main sources of concern this evening and overnight.

Could see convection develop or move into South Central KS late this
afternoon or early this evening, but confidence in convection in
this area is low. Still think its worth a mention in the KICT Taf,
after 23z.

Think the better chance of convection developing will be along the
wrn and NW flanks of the area (west of I-135), as low level moisture
transport increases across SW KS into Central KS. Plan on going with
VCTS for most of the Central KS Taf locations late this evening, as
scattered convection looks possible after 04-05z.  Will also go with
VCTS for most of the South Central and SE KS tafs overnight as well,
as the widespread moisture transport leads to scattered convective
chances in this area as well.

Could also a chance of IFR cigs and vsbys across Central KS by early
Fri morning, as stratus build down occurs just ahead of a southward
moving cold front.  So will go with a tempo for 1k ft cigs and 1SM
and BR for KRSL by around 11z/Fri.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  81  64  81 /  50  50  60  10
Hutchinson      67  80  60  80 /  40  50  40  10
Newton          66  79  61  79 /  50  50  50  10
ElDorado        68  80  64  81 /  50  60  60  20
Winfield-KWLD   69  82  65  82 /  40  60  60  20
Russell         62  78  55  80 /  60  20  10  10
Great Bend      63  79  56  81 /  50  30  20  10
Salina          65  80  60  81 /  60  40  30  10
McPherson       66  79  59  80 /  50  50  40  10
Coffeyville     69  84  65  83 /  40  70  70  30
Chanute         69  81  64  81 /  50  70  60  30
Iola            68  80  64  81 /  60  70  60  30
Parsons-KPPF    69  82  65  82 /  50  70  60  30

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...BDK
Hazardous weather outlook, Sep 15, 3:44 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT THU SEP 15 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
444 PM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL INCREASE AND MAY BE STRONG AND PERHAPS SEVERE.
AREAS AT GREATEST RISK FOR SEVERE THUNDERSTORMS WOULD BE IN
CENTRAL KANSAS WITH POSSIBLY QUARTER SIZED HAIL AND WINDS AROUND
60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG THUNDERSTORMS ARE LIKELY FOR MOST AREAS FRIDAY AND FRIDAY
NIGHT WHICH MAY HAVE NICKEL SIZED HAIL AND 55 MPH WINDS. LOCALLY
HEAVY RAINS ARE LIKELY FOR ALL AREAS THAT COULD LEAD TO FLOODING.

ON SATURDAY...ANY CHANCE OF THUNDERSTORMS SHOULD BE CONFINED TO
SOUTHERN KANSAS. NEITHER STRONG NOR SEVERE STORMS ARE EXPECTED.

THUNDERSTORM CHANCES EXIST ON SUNDAY AND WEDNESDAY INTO THURSDAY.
ANY STORMS ON SUNDAY MAINLY IN SOUTH CENTRAL KANSAS COULD HAVE
WINDS OF 40 TO 50 MPH WINDS. UNCERTAINTY EXISTS FOR STORMS THAT
MAY DEVELOP IN THE MIDDLE OF THE WEEK. STAY TUNED FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Sep 15, 3:32 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
432 PM CDT THU SEP 15 2016

KSZ094-152200-
ELK KS-
432 PM CDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN ELK COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 500 PM CDT

* AT 430 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR HOWARD...MOVING NORTHEAST AT 20
  MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HOWARD AND ELK FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3741 9631 3761 9630 3760 9596 3744 9596
      3737 9620
TIME...MOT...LOC 2132Z 227DEG 15KT 3749 9616

MCGUIRE
Special weather statement, Sep 15, 4:15 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT THU SEP 15 2016

KSZ072-096-152245-
ALLEN KS-NEOSHO KS-
515 PM CDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN ALLEN COUNTY IN SOUTHEASTERN KANSAS...
  NORTHWESTERN NEOSHO COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 545 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER CHANUTE...MOVING NORTHEAST AT
  25 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CHANUTE...IOLA...HUMBOLDT...LA HARPE...GAS...SAVONBURG...ELSMORE...
  PETROLIA...IOLA AIRPORT AND CHANUTE AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3756 9541 3767 9553 3774 9553 3795 9536
      3779 9509 3773 9509
TIME...MOT...LOC 2215Z 229DEG 23KT 3768 9542

MCGUIRE

The radar

The Wichita radar (KICT), 138 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wilson

When
September 15, 4:43 PM CST to 4:44 PM CST
Where
Wilson County, 2.65 mi NE of Buxton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.480, -95.890

Forty mph winds were also reported.

Hail, Allen

When
September 15, 5:21 PM CST to 5:22 PM CST
Where
Allen County, 5.84 mi WNW of Elsmore
Measured
0.75 in hail
Reported by
Public
Coordinates
37.810, -95.250

An estimated 60 plus mph winds were also reported.

Thunderstorm Wind, Allen

When
September 15, 5:21 PM CST to 5:22 PM CST
Where
Allen County, 5.84 mi WNW of Elsmore
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
37.810, -95.250

Dime size hail was also noted with this storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660116, 660117, 660118.